Stay connected! Share and follow:

Leukaemia CARE Careline

We're here to talk | 24-hours a day

08088 010 444

FREE from landlines & most major mobile networks

Controlling your weight

Keeping to a healthy weight whilst on treatment can be difficult, especially when faced with various side effects that can affect your appetite. Making small changes to your eating habits can help you to control your weight.

Weight loss

Treatment and its associated side effects can mean than some patients experience weight loss.

Some continue to eat normally but still lose weight. This may be due to the body not absorbing all the fat, protein and carbohydrates from the food, or as a result of the body burning calories faster than normal due to fighting infections and having treatment. Continuous weight loss for some people can be worrying and may make you feel like you aren’t strong enough for treatment.

If you are not consciously trying to lose weight and you lose more than 5% of your normal weight in one month during treatment, or 10% in six months, it is important to discuss this with your doctor as it may need investigating or monitoring.

Weight gain

You may find that you gain weight during your cancer treatment. Many patients tend to lose weight during cancer treatment, but some do gain weight as a result of chemotherapy or steroids. Slight increases in weight during cancer treatment are generally not problematic and there will be fluctuations, both up and down. However, significant weight gain can affect your health, ability to undergo treatment as well as your self esteem at an already upsetting and vulnerable time.

Causes of weight gain vary and can be a combination of both the treatments and lifestyle changes as a result od the treatment.

Chemotherapy can cause the body to hold on to excess fluid in cells and tissues (edema) as can often leave patients to feel fatigued therefore doing less exercise or physical activity. Chemotherapy can also increase hunger cravings, as well as decrease a person’s metabolism. All of these factors can contribute to weight gain.

If you are being treated with steroids, you may find that you experience weight gain as they cause an increase in fatty issue, which can increase the size of the abdomen and cause fullness in the neck or face. A noticeable increase in weight usually only occurs when patients have been taking steroids continuously for many weeks.

If you have gained weight and it is affecting your self-esteem, talk to your healthcare team as they will be able to provide you with information, help you manage the weight gain and may be able to put you in touch with a dietician. 

Nutritional supplements

Sometimes you might be advised to take some nutritional supplements to help keep your weight up. Before deciding to try out any supplements, you should talk to your doctor or a dietician to advise you on the type you need.

Some supplements are designed as a meal replacement that are nutritionally complete, possibly for when you may be struggling to eat whole meals and keep food down. Others are suitable as a drink in addition to your usual meals, for example protein drinks to help you to meet your calorie requirements.

You should always consult your medical team before trying out various supplements, however brands you may see as supplements may be Fortisip, Ensure, Fresubin, Complan, Calshake, Scandishake, Enshake, Buildup and Provide Xtra. 

 

Published: Feb 2016 Next planned review: Feb 2018